Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 108, NWS Quad Cities, IA

July 7, 2003Buchanan County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 7, 2003, 3:54 AM CDT for Buchanan County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 3:54 AM CDT (08:54 UTC)
Expired
Jul 7, 2003, 4:45 AM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 145 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 2:40 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2676 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2676 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 070854
SVRDVN
IAC019-070945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 AM CDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUCHANAN COUNTY IN NORTHEAST IOWA

* UNTIL 445 AM CDT

* AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES WEST OF INDEPENDENCE
  AIRPORT...OR 7 MILES WEST OF INDEPENDENCE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   INDEPENDENCE AIRPORT BY 355 AM CDT.
   THREE ELMS COUNTY PARK BY 400 AM CDT.
   CEDAR ROCK STATE PARK BY 405 AM CDT.
   BUFFALO CREEK COUNTY PARK BY 410 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR NORTHEASTERN IOWA AND NORTHWEST ILLINOIS.

LAT...LON 4254 9208 4236 9206 4238 9164 4255 9165

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:35 AM CDT, 19 minutes earlier.

Area forecast discussion, Jul 7, 3:35 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT MON JUL 7 2003

ON-GOING NOCTURNAL CONVECTION OVER NORTHEAST IA GOT OFF TO A LATE
START TONIGHT UPSTREAM COMPARED TO PAST SEVERAL NIGHTS. LINE OF TSRA
FROM CID INTO SE MN AT 08Z OCCURRING ALONG AND NORTH OF STATIONARY
FRONT THAT LAYED OUT FROM NEAR KVYS THROUGH QUAD CITIES TO NORTH
CENTRAL IA YESTERDAY. THIS FRONT WAS BRIEFLY ACTIVE IN THE EVENING
AND PRODUCED SCATTERED TSRA JUST NORTH OF QUAD CITIES EAST TO ROCK
FALLS. BOUNDARY LAYER MOST UNSTABLE IN WARM SECTOR SW OF FRONT WITH
LAPS CAPES IN 1500 TO 2000 J/KG RANGE AT 07Z. REFERENCE WW 664
ISSUED FOR THESE STORMS THAT SHOULD STAY MAINLY NORTH OF HIGHWAY 30
THROUGH SUNRISE ON SOUTHERN EXTENT OF H5 SHORTWAVE MOVING ACROSS
NORTHERN MN. FORECAST CHALLENGE THROUGH MID WEEK CONTINUES TO
BE THUNDERSTORM CHANCES WITH CONTINUED SEVERE AND FLASH FLOOD
POTENTIAL. ADVERTISED PATTERN SHIFT MID WEEK PUSHES FRONT WELL TO
SOUTH AND BRINGS SOME RELIEF FROM THUNDERSTORMS...HEAT AND HUMIDITY
LATE WEEK INTO WEEKEND.

00Z FORECAST MODELS STILL HAVING DIFFICULTIES WITH CONVECTIVE
COMPLEXES. ALL DID POORLY INTIALIZING EVENING NEB MCS AND DEVELOPED
MCS OVER CENTRAL AND EASTERN IA TOO EARLY. ETA WAS ESPECIALLY POOR
WITH NGM AND ESPECIALLY GFS CLOSER TO ON-GOING CONVECTION PLACEMENT
THIS MORNING AND MAINLY FOLLOWED. THUNDERSTORMS WILL BE ALONG AND
NORTH OF CURRENT FRONT...WHICH SHOULD NOT WANDER TOO FAR AND PREFER
MORE NORTHERN POSITION INDICATED BY NGM BY EVENING. AFTER CURRENT
COMPLEX MOVES EAST...WILL HAVE TO WATCH FOR VORT MAX THAT AIDED NEB
STORMS EARLIER PROGGED TO PUSH NE THEN EAST ALONG IA/MN BORDER TODAY
POTENTIALLY PRODUCING ANOTHER ROUND OF CONVECTION ALONG BOUNDARIES
AND THUS KEPT SCATTERED POPS GOING IN THE NORTHERN HALF TODAY WITH
ONLY ISOLATED IN SOUTH. TONIGHT THROUGH TUESDAY...STILL THINK BEST
POPS WILL BE OVER NORTHERN HALF CLOSER TO SOUTHERN EDGE OF STRONGER
MID LEVEL FLOW AND VICINITIY OF FRONT AND CONVECTIVE BOUNDARIES.
STRONGER MID LEVEL SHORTWAVE LATE TUESDAY OR TUESDAY NIGHT WILL
PROVIDE PUSH FOR FRONT TO MOVE SOUTH AND KEEP ENTIRE CWA UNDER GUN
FOR CONVECTION. SEVERE AND HEAVY RAIN THREAT WILL CONTINUE UNTIL
FRONT SETTLES SOUTH OF CWFA ON WEDNESDAY. GFS STILL ODD MODEL OUT
WITH STRONG LOW TRACKING ALONG FRONT ACROSS NORTHERN MO INTO CENTRAL
IL WED NIGHT AND WILL FOLLOW BLEND WITH CHANCE POPS OVERNIGHT...
HIGHEST IN FAR SOUTH. WITH H85 DEWPOINTS IN 12 TO 14 DEG C
RANGE...SURFACE DEWPOINTS ABOVE 70 AND HIGH PRECIPITABLE H20...WILL
CONTINUE TO WATCH FLOODING POTENTIAL FOR ESPECIALLY THE SOUTH THAT
HAS BEEN HIT HARDEST PAST FEW DAYS.

THURSDAY THROUGH SUNDAY...MEDIUM RANGE GUIDANCE IN AGREEMENT WITH
UPPER LOW OFF PACIFIC NW INDUCING RIDGE OVER ROCKIES OVER WEEKEND
AND DOWNSTREAM NW FLOW OVER CWFA. LATEST GFS CONTINUES WITH EMBEDDED
SHORTWAVE AND PRECIP CHANCES FOR SUNDAY. ONLY A FEW TWEAKS MADE TO
DAYS 4 THROUGH 7.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS
Hazardous weather outlook, Jul 6, 4:25 PM CDT, 11 hours 29 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 PM CDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...EVENING AND OVERNIGHT...

AS WIDELY SCATTERED SHOWERS AND THUNDERSTORMS EXIT THE AREA TO THE
EAST THIS AFTERNOON...ATTENTION THEN TURNS TO THE WEST AND SOUTH.
A WEAK BOUNDARY DRAPED ACROSS CENTRAL AND SOUTHERN IOWA THIS
AFTERNOON MAY BECOME THE FOCUS FOR MORE SCATTERED THUNDERSTORM
DEVELOPMENT THIS EVENING. VERY WARM AND MOIST AIR CONTINUES TO
POOL INTO THIS FEATURE ON THE NOSE OF A SOUTHWEST BREEZE OVER
SOUTHERN IOWA. THUNDERSTORMS MAY DEVELOP IN THE VICINITY OF THE
BOUNDARY OVER THE NEXT FEW HOURS...AND AFFECT AREAS ALONG AND SOUTH
OF A LINE FROM MARENGO...TO MUSCATINE...AND TO MONMOUTH. IF ANY
STORMS DO DEVELOP THIS EVENING...THEY WILL FEED ON THE VERY MOIST AND
UNSTABLE AIR AND MAY REACH SEVERE LEVELS. THE HIGHEST RISKS WILL BE
FOR DAMAGING WINDS OF UP TO 65 MPH AND LARGE HAIL UP TO THE SIZE OF
QUARTERS. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY VERY
HEAVY RAINFALL AT RATES OF 1 TO 2 INCHES AN HOUR. IF STORMS DEVELOP
AND AFFECT PORTIONS OF SOUTHEAST IOWA...WHICH WAS HARD HIT BY HEAVY
RAINFALL SATURDAY EVENING...FLASH FLOODING PROBLEMS COULD ARISE
QUICKLY. THIS INCLUDES THE KEOSAUQUA...DONNELLSON...AND KEOKUK AREAS
IN FAR SOUTHEAST IOWA...AND THE KAHOKA AREA IN FAR NORTHEAST
MISSOURI.

AFTER THE EVENING THUNDERSTORM POTENTIAL...ANOTHER THREAT IN THE FORM
OF A SEVERE THUNDERSTORM COMPLEX MAY AFFECT PORTIONS OF THE AREA LATE
TONIGHT AND EARLY MONDAY MORNING. THUNDERSTORMS DEVELOPING THIS
EVENING ACROSS NORTHERN AND CENTRAL MINNESOTA...AND INTO SOUTH
DAKOTA...MAY LOOK TO FORM INTO A LARGE SYSTEM OF STORMS AND
PROPAGATE TOWARD NORTHEAST IOWA AFTER MIDNIGHT. THESE STORMS COULD
FORM INTO A BIG BOWING COMPLEX THAT MAY SWEEP ACROSS AREAS ALONG AND
NORTH OF THE INTERSTATE 80 CORRIDOR FROM 3 AM TO 7 AM. IF THIS LARGE
BOW ECHO MATERIALIZES AND MAKES IT DOWN INTO THE LOCAL AREA...
STRAIGHT LINE WINDS OF 60 TO 70 MPH MAY BE PRODUCED BY IT. LATEST
INDICATIONS SUGGEST THAT THE WIND THREAT MAY AFFECT THE DUBUQUE AND
CEDAR RAPIDS AREAS BY AROUND 3 AM. STAY TUNED FOR LATER UPDATES AND
FORECASTS CONCERNING THIS LATE NIGHT STORM POTENTIAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ANOTHER ROUND OF STRONG TO SEVERE STORMS IS ANTICIPATED MONDAY NIGHT
AS A COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHWEST MINNESOTA...
THROUGH THE MID MISSISSIPPI RIVER VALLEY.  THE GREATEST POTENTIAL FOR
SEVERE STORMS WILL BE NORTH OF INTERSTATE 80 WITH THE GREATEST RISK
OF SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND ISOLATED
TORNADOES.

THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION TUESDAY THROUGH
WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND
NORTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AREA WIDE...THEN LIKELY
LATE TONIGHT ALONG AND NORTH OF INTERSTATE 80. SPOTTER ACTIVATION MAY
ALSO BE NEEDED AGAIN MONDAY AND TUESDAY NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

DLF/12

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:39 AM CDTSevere Thunderstorm WarningDVNBenton51 min
Jul 7, 4:49 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware41 min
Jul 7, 5:51 AM CDTSevere Thunderstorm WarningDVNJones39 min
Jul 7, 6:01 AM CDTSevere Thunderstorm WarningDVNJackson59 min
Jul 7, 6:13 AM CDTSevere Thunderstorm WarningDVNClinton47 min
Jul 7, 6:15 AM CDTFlash Flood WarningDVNJones3 hr
Jul 7, 6:24 PM CDTSevere Thunderstorm WarningDVNScott51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.